FINAL NSAID CLASS LABELING IS COMPROMISE BETWEEN FDA AND PMA PROPOSALS; FDA's SEPT. 14 LETTER REQUESTS FIRMS TO IMPLEMENT LABELING WITHIN 60 DAYS
Nonsteroidal anti-inflammatory drug (NSAID) class labeling should be implemented within 60 days, FDA told NSAID manufacturers in letters sent out Sept. 14. The final class labeling, which includes a discussion of gastro-intestinal side effects to be included in the "warnings" section and a patient information text, emerged after a year of discussions between the Pharmaceutical Manufacturers Association and FDA. FDA had originally proposed a text of the class labeling in a letter to manufacturers last August. PMA sent FDA an alternative text in November ("The Pink Sheet" Nov. 30, p. 8) and met with the agency's Arthritis Advisory Committee in May to discuss areas of disagreement. One area of compromise is in the estimate of ulceration and bleeding. FDA's proposed draft had stated that ulcers, bleeding and perforation were observed in 4-6% of patients taking NSAIDs for one year. PMA had opposed any mention of the annual incidence of the adverse events, contending that the 4-6% figure was "not supported by valid methodology." The final labeling estimates ulcers, perforations and bleeds in 2-4% of chronic NSAID users (see full text below). The final labeling also contains a discussion of the increased likelihood of adverse events with higher NSAID dosing. PMA's proposed labeling had not included any reference to dosing-related risks. The final version, which is only cosmetically different from FDA's original proposal, states: "High doses of any NSAID probably carry a greater risk of these reactions, although controlled clinical trials showing this do not exist in most cases." The labeling, however, deletes a discussion of titration that had been proposed by FDA. The "Information for Patients" section, which is to be included under "Precautions," addresses the relative risks of using NSAIDs for conditions that are not serious. "Physicians may wish to discuss with their patients the potential risks . . . and likely benefits of NSAID treatment, particularly when the drugs are used for less serious conditions where treatment without NSAIDs may represent an acceptable alternative to both the patient and physician," the labeling says. The NSAID labeling also includes a section on laboratory tests under "Precautions," that advises physicians to monitor for signs of GI toxicity. The labeling states that "because serious GI tract ulceration and bleeding can occur without warning symptoms, physicians should follow chronically treated patients for the signs and symptoms of ulceration and bleeding and inform them of the importance of this followup." NSAID CLASS LABELING ON ULCER RISK Serious gastrointestinal toxicity such as bleeding, ulceration, and perforation, can occur at any time, with or without warning symptoms, in patients treated chronically with NSAID therapy. Although minor upper gastrointestinal problems, such as dyspepsia, are common, usually developing early in therapy, physicians should remain alert for ulceration and bleeding in patients treated chronically with NSAIDs even in the absence of previous GI tract symptoms. In patients observed in clinical trials of several months to two years duration, symptomatic upper GI ulcers, gross bleeding or perforation appear to occur in approximately 1% of patients treated for 3-6 month, and in about 2-4% of patients treated for one year. Physicians should inform patients about the signs and/or symptoms of serious GI toxicity and what steps to take if they occur. Studies to date have not identified any subset of patients not at risk of developing peptic ulceration and bleeding. Except for a prior history of serious GI events and other risk factors known to be associated with peptic ulcer disease, such as alcoholism, smoking, etc., no risk factors (e.g., age, sex) have been associated with increased risk. Elderly or debilitated patients seem to tolerate ulceration or bleeding less well than other individuals and most spontaneous reports of fatal GI events are in this population. Studies to date are inconclusive concerning the relative risk of various NSAIDs in causing such reactions. High doses of any NSAID probably carry a greater risk of these reactions, although controlled clinical trials showing this do not exist in most cases. In considering the use of relatively large doses (within the recommended dosage range), sufficient benefit should be anticipated to offset the potential increased risk of GI toxicity.
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: